Texas, 2020High Wind in Texas, March 23, 2020
March 23, 2020 · NWS MAF · 2 events in 2 counties and zones
Westerly winds from the upper level jet stream mixed down into the Guadalupe Mountains causing strong winds in the higher elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly winds from the upper level jet stream mixed down into the Guadalupe Mountains causing strong winds in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 12:58 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 23, 12:58 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Mon Mar 23 2020
.DISCUSSION...
An upper low was located over Srn CA this morning as a ridge remains
over Mexico. This low will quickly move east and open up as it does
reaching the TX Panhandle by early Tuesday. Another low off the WA
coast Tuesday will come ashore OR Wednesday and develop into a deep
trough as it works down the coast. By Friday this low/trough will
move into AZ swinging across NM later in the day before passing into
TX early Saturday.
The upper trough will spin up a surface low that moves along the
CO/NM border this afternoon across the Panhandle into OK Tuesday
dragging a weak Pacific front across the region. This should result
in it being a couple degrees cooler tomorrow. However a brisk west
downslope wind on Wednesday will result in a quick warm up with
readings in the 90s moving up into the Permian Basin. Thursday will
be well above normal too before readings return to the 80s Friday.
Currently have a High Wind Warning for the Guadalupe and Delaware
mountains as a mountain wave is expected to develop ahead of the
trough but as of 18z wind speeds have not picked up much. Overall
expect a windy week for the region and could see borderline high
wind conditions at GDP multiple times.
Have a dry forecast with no rain expected through the weekend into
early next week.
&&
.FIRE WEATHER...
Warm, dry, and windy conditions will combine today in the Guadalupe
Mountains, Eddy County, and Chaves County to create near critical
fire weather. A Fire Danger Statement is in effect for these areas
today. Fuels will continue to dry out across the area through the
week and temperatures will be above normal through Friday. Near
critical to critical fire weather will be possible through Friday as
warm, windy, and dry conditions combine across parts of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 81 50 89 / 0 0 0 0
Carlsbad 48 78 48 88 / 0 0 0 0
Dryden 56 91 57 95 / 0 0 0 0
Fort Stockton 53 83 54 92 / 0 0 0 0
Guadalupe Pass 45 68 48 78 / 0 0 0 0
Hobbs 46 75 47 84 / 0 0 0 0
Marfa 41 75 41 85 / 0 0 0 0
Midland Intl Airport 52 81 52 90 / 0 0 0 0
Odessa 51 81 52 90 / 0 0 0 0
Wink 49 84 48 91 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
80/72Hazardous weather outlook, Mar 23, 1:15 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon Mar 23 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon Mar 23 2020 /115 PM MDT Mon Mar 23 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from late this afternoon into tonight.
Near critical fire weather conditions are possible across the
Guadalupe Mountains and adjacent Southeast New Mexico Plains this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Near critical to critical fire weather conditions are possible in
the Guadalupe Mountains and across the adjacent plains Tuesday
afternoon and possibly through Friday afternoon due to unusually
warm, dry, and windy conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 23, 3:51 PM CST to 9:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 23, 5:00 PM CST to 9:00 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, March 23 to 24, 2020$59,000 · 16 events
- Winter Storm and Winter Weather in New York, March 23 to 24, 202027 events
- Winter Storm in Maine, March 23 to 24, 202015 events
- Winter Storm in New Hampshire, March 23 to 24, 202013 events
- Flash Flooding in Alabama, March 23 to 30, 202010 events
- Winter Storm in Vermont, March 23 to 24, 20203 events
- Heavy Snow in Massachusetts, March 23 to 24, 20203 events
- Winter Weather in Pennsylvania, March 23, 20202 events
- Heavy Snow in New York, March 23, 20202 events
- Winter Weather in New York, March 23, 20202 events
- Winter Weather in Massachusetts, March 23 to 24, 20202 events
- Winter Weather in Connecticut, March 23 to 24, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883663, 883662.